Nebraska, 2020

Hail in Nebraska, August 15, 2020

August 15, 2020 · NWS LBF · 1 event in 1 county or zone

Isolated severe storms developed across portions of the northern Sandhills. Hail was the main hazard with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe storms developed across portions of the northern Sandhills. Hail was the main hazard with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 10:24 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 10:24 AM MST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1224 PM CDT Sat Aug 15 2020

.UPDATE...
Issued at 1006 AM CDT Sat Aug 15 2020

A forecast update is in place for isolated showers and
thunderstorms developing along a warm front lifting slowly north
through western Nebraska.

&&

.SHORT TERM...(Today through Sunday)
Issued at 409 AM CDT Sat Aug 15 2020

Return low-level southerly flow develops today as surface high
pressure moves east of the area. Mid-level warm air advection also
increases, and have a slight chance for isolated elevated showers
and thunderstorms during the afternoon across southwest and western
Nebraska in zone of decent isentropic lift. Across far western Neb.
and into the Panhandle, a narrow corridor of decent CAPE coinciding
with adequate shear develops by late this afternoon. This is where
higher theta-e air will return from the Southern Plains. There is a
lack of significant forcing, but enough convergence near a weak
surface trough should lead to isolated thunderstorms late this
afternoon. Supercell structures producing large hail appear to be
the main threat. Gusty winds also will be possible. Pops will be
kept low as coverage should be limited.

A cluster of storms is expected to evolve and push into southwest
Nebraska this evening. Instability is limited to the east, so storms
should weaken as they push toward HWY 83. Again pops will be kept
low due to a lack of instability farther east and little
overall forcing.

A weak cold front will sink southward into Neb. Sunday. The front
should be located roughly along a line from Bartlett to Broken Bow
to North Platte to Grant by peak heating. Low-level moisture will
pool just ahead of the front with dew points rising into the mid
60s. SFC based CAPE values around 2500 J/KG should materialize
within the higher theta-e air along and just ahead of the front.
0- 6 km bulk shear on the order of 30-35 kt should allow for storm
organization. Again though only isolated coverage due to lack of
significant forcing. Otherwise warming up again, with highs around
90 most areas.

.LONG TERM...(Sunday night through Friday)
Issued at 409 AM CDT Sat Aug 15 2020

Upper level high pressure expands and strengthens across the western
CONUS during the upcoming week. The center will remain anchored
around or just west of the four corners region much of the week.
North to northwest flow aloft across our region will prevail on the
eastern periphery of the high. No clear signal of any organized
disturbance within the flow, and it appears much of the week should
be mainly dry. Temperatures should average near or somewhat above
normal (highs 85 to 95; warmest western Nebraska).

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Aug 15 2020

A warm front across southwest Nebraska will move east this
afternoon and this evening and be the focus for isolated showers
and thunderstorms, generally affecting areas along and south of
I-80. The area of MVFR ceilings associated with this front are
expected to lift to VFR this afternoon. There is a chance the MVFR
ceilings will return this evening and last into Sunday morning
affecting srn and ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Aug 15, 9:59 AM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1159 AM CDT Sat Aug 15 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-161700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1159 AM CDT Sat Aug 15 2020 /1059 AM MDT Sat Aug 15 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Marginal risk for severe storms this afternoon and evening west of
a line from Cody to Paxton to Hayes Center. Isolated storms are
possible with the main hazards being damaging wind gusts and hail
of 1 inch in diameter. Confidence for storm development appears
low at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A weak cold front could become the focus for a few strong or an
isolated severe storm on Sunday. The threat will be for areas
south of a line from Broken Bow to North Platte to Grant. If a
storm reaches severe levels, large hail and damaging wind would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
impacts to the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 12:12 PM MST, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
112 PM MDT Sat Aug 15 2020

NEZ004-152000-
Sheridan NE-
112 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hay Springs. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 1911Z 083DEG 1KT 4258 10271

CDC

The radar

The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 15, 12:32 PM MST
Where
Sheridan County, 4.11 mi SW of Hay Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.640, -102.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915996.